Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 182, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 1, 2009, 12:53 AM EDT for Pulaski County, Rockcastle County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2009, 12:53 AM EDT (04:53 UTC)
- Expired
- Jul 1, 2009, 1:30 AM EDT
- In force
- 37 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Pulaski County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2566 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:20 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 30, 10:20 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1020 PM EDT TUE JUN 30 2009 .SHORT TERM.../THE REST OF TONIGHT/...UPDATED 01Z SFC ANALYSIS SHOWS A BROAD AREA OF UNSEASONABLY DEEP LOW PRESSURE CENTERED OVER THE EASTERN GREAT LAKES AND AFFECTING MUCH OF THE OHIO VALLEY. WITH THIS A SHORT WAVE IS CROSSING THROUGH THE AREA LATE THIS EVENING AND THROUGH THE OVERNIGHT. ALREADY THIS HAS CAUSED A FEW ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP TO OUR WEST. EXPECT THIS CONVECTIVE THREAT TO TRANSLATE EAST THROUGH OUR CWA DURING THE EARLY MORNING HOURS. ACCORDINGLY...WILL UPDATE THE FORECAST TO INCLUDE A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM THROUGH THE NIGHT. THE REST OF THE FORECAST WAS IN GOOD SHAPE AND THE ONLY OTHER ADJUSTMENTS WERE MADE TO BETTER MATCH CURRENT OBSERVATIONS AND TRENDS. UPDATES OUT SHORTLY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH WEDNESDAY NIGHT/ LOW PRESSURE SYSTEM OVER THE GREAT LAKES REMAINS ANCHORED IN PLACE THROUGH THE ENTIRE SHORT TERM PERIOD. THUS FAR MODELS HAVE HANDLED SHORT WAVE LOBES AROUND THIS LOW VERY POORLY...EVEN WHEN IN RELATIVELY GOOD AGREEMENT WITH TIMING AND POSITION. MOS GUIDANCE HAS BEEN OVER SHOOTING POPS AS WELL...AND IS OF LITTLE IF ANY HELP IN THIS AREA. SREF TENDS TO KEEP THINGS DRY OVER EASTERN KENTUCKY AS WELL...WITH EFFECTS OF THE LOW REMAINING JUST OUT OF OUR REACH TO THE NORTH AND EAST. DECIDED TO USE A BLEND OF THE NAM AND GFS... INCREASING POPS 18 TO 30 HOURS INTO THE SHORT TERM PERIOD AS MODELS AND MOS GUIDANCE SEEM TO FOCUS ON MAIN SHORTWAVE DIVING INTO THE BASE OF THE LOW LATE IN THE PERIOD. KEPT MENTION OF THUNDER AS MID CAP APPEARS TO WEAKEN WITH TIME. .LONG TERM.../THURSDAY THROUGH TUESDAY/ ON THURSDAY...THE MODELS START OUT IN GOOD AGREEMENT WITH AN UPPER LOW PRESSURE SYSTEM NORTH OF LAKE EIRE AND ANOTHER UPPER LOW OVER NORTHERN ALBERTA AND THE UPPER HIGH OVER NORTH TEXAS. A COLD FRONT WILL BE WELL SOUTH OF THE AREA. THE LEADING EDGE OF THE NEXT SYSTEM WILL BE MOVING INTO THE AREA ON FRIDAY NIGHT AND SHOULD MAKE FOR A WET 4TH OF JULY FOR THE AREA. THE MODELS DIFFER WITH THE TIMING OF THE NEXT SYSTEM...HOWEVER AT THE VERY LEAST THERE SHOULD BE SOME SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE COAL FIELDS. A COLD FRONT SORT OF STALL OVER THE AREA ON SUNDAY AND THEN MOVE BACK SOUTH OF THE AREA ON SUNDAY NIGHT. MY CONFIDENCE IN THE LONG TERM IS THE BEST OF THE LAST THREE DAYS AS THE MODEL SEEM TO BE SETTLING IN WITH BETTER AGREEMENT WITH THE GENERAL PATTER. TIMING WILL STILL BE AN ISSUE...HOWEVER THE GENERAL PATTERN IS IN MUCH BETTER AGREEMENT. && .AVIATION.../00Z TO 24Z/ VFR CONDITIONS EXPECTED THROUGH THE TAF FORECAST PERIOD. SOME HIGH BASED CUMULUS AT AROUND 6K FEET AGL WILL BE MOVING INTO THE AREA OVERNIGHT AS A WEAK DISTURBANCE PASSES THROUGH THE AREA. CU FIELD ASSOCIATED WITH THE LARGE LOW PRESSURE SYSTEM OVER THE GREAT LAKES WILL BE MORE PREVALENT AND LOWER...WITH CIGS DROPPING TO AROUND 4K FEET ON WEDNESDAY. MODEL GUIDANCE HAS BEEN OVERDOING THREAT FOR RAIN...SO FOR NOW LEFT ANY MENTION OF SHOWERS OUT OF THE FORECAST. BUT SOME SHOWER ACTIVITY CAN NOT BE RULED OUT WEDNESDAY AFTERNOON...GENERALLY FROM AROUND KJKL...NORTHWARD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...RAY/GREIF LONG TERM....JJ AVIATION...GEOGERIAN
Hazardous weather outlook, Jun 30, 10:25 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1025 PM EDT TUE JUN 30 2009 KYZ044-050>052-058>060-068-069-104-106>120-020530- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT- KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1025 PM EDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. AN ISOLATED THUNDERSTORM WILL BE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND NIGHT...AND ALSO SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ079-080-083>088-020530- PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- 1025 PM EDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. AN ISOLATED THUNDERSTORM WILL BE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND NIGHT...AND ALSO AGAIN SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL/GREIF
In the hours before
Special weather statement, Jun 30, 11:23 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1123 PM EDT TUE JUN 30 2009 KYZ085>087-010400- WHITLEY-KNOX-BELL- 1123 PM EDT TUE JUN 30 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTH CENTRAL KNOX AND CENTRAL WHITLEY AND WEST CENTRAL BELL COUNTIES THROUGH MIDNIGHT EDT WEDNESDAY MORNING... AT 1123 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LIBERTY... MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR WOFFORD AROUND 1130 PM EDT...SUTTONS MILL AROUND 1135 PM EDT...LOUDEN AROUND 1140 PM EDT...GATLIFF AROUND 1145 PM EDT...CARPENTER AROUND 1150 PM EDT... RESIDENTS SHOULD VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...GUSTY WINDS UP TO 35 MPH...OCCASIONAL LIGHTNING AND SMALL HAIL IN THESE AREAS. GEOGERIAN
Special weather statement, Jun 30, 11:38 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1138 PM EDT TUE JUN 30 2009 KYZ068-079-080-010415- ROCKCASTLE-PULASKI-LAUREL- 1138 PM EDT TUE JUN 30 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTH CENTRAL ROCKCASTLE AND NORTHEASTERN PULASKI AND CENTRAL LAUREL COUNTIES THROUGH 1215 AM EDT WEDNESDAY MORNING... AT 1138 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VALLEY OAK... MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR BLOSS AROUND 1145 PM EDT...BILLOWS AROUND 1150 PM EDT...DILLON AROUND 1155 PM EDT...BERNSTADT AROUND MIDNIGHT EDT...CARMICHAEL AROUND 1205 AM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE PER HOUR...GUSTY WINDS UP TO 35 MPH...OCCASIONAL LIGHTNING AND SMALL HAIL IN THESE AREAS. GEOGERIAN
Local storm report, Jul 1, 12:39 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1239 AM EDT WED JUL 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM HAIL FAUBUSH 37.07N 84.83W
07/01/2009 E1.75 INCH PULASKI KY FIRE DEPT/RESCUE
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:13 AM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 32 min |
| Jul 1, 12:33 AM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 27 min |
| Jul 1, 1:15 AM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Rockcastle | 45 min |
| Jul 1, 1:58 AM EDT | Severe Thunderstorm Warning | JKL | Clay, Estill, Jackson, Laurel, Lee, Owsley and 1 more | 32 min |
| Jul 1, 2:24 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley, Wolfe | 36 min |
| Jul 1, 3:53 AM EDT | Severe Thunderstorm Warning | JKL | Harlan, Letcher, Perry, Pike | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.